Alert archive / Tennessee / High Wind Warnings in 2020
High Wind Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Feb 11, 2020, 3:11 PM EST for 8 counties in Tennessee. It took effect at Feb 12, 2020, 1:00 PM EST. It was in force for 14 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 11, 2020, 3:11 PM EST (20:11 UTC)
- In effect from
- Feb 12, 2020, 1:00 PM EST
- Expired
- Feb 13, 2020, 3:01 AM EST
- In force
- 14 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 12, 9:00 PM EST | NON-TSTM WND GST 85 | Cove Mountain, TN | GSMNP WEATHER STATION ON COVE MOUNTAIN. |
| Feb 12, 10:18 PM EST | NON-TSTM WND GST 65 | Camp Creek, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 441 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925 WWUS74 KMRX 112011 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 311 PM EST Tue Feb 11 2020 TNZ018-041-043-045-047-072-074-087-121000- /O.NEW.KMRX.HW.W.0003.200212T1800Z-200213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 311 PM EST Tue Feb 11 2020 ...HIGH WIND WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 7 AM EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 70 mph expected. * WHERE...Far east Tennessee Mountains and Foothills. * WHEN...From 1 PM Wednesday to 7 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Since the ground is saturated, there will be a greater likelihood of down trees. Be especially careful if you plan on visiting area parks. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
5 follow-up statements
201 WWUS74 KMRX 120805 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 305 AM EST Wed Feb 12 2020 TNZ018-041-043-045-047-072-074-087-122200- /O.CON.KMRX.HW.W.0003.200212T1800Z-200213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 305 AM EST Wed Feb 12 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 70 mph expected. * WHERE...Far east Tennessee Mountains and Foothills. * WHEN...From 1 PM Today to 7 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
839 WWUS74 KMRX 121531 AAB NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 1031 AM EST Wed Feb 12 2020 TNZ018-041-043-045-047-072-074-087-122345- /O.CON.KMRX.HW.W.0003.200212T1800Z-200213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1031 AM EST Wed Feb 12 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 70 mph expected. * WHERE...Far East Tennessee Mountains and Foothills. * WHEN...From 1 PM Today to 7 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
684 WWUS74 KMRX 122040 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 340 PM EST Wed Feb 12 2020 TNZ018-041-043-045-047-072-074-087-130445- /O.CON.KMRX.HW.W.0003.000000T0000Z-200213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 340 PM EST Wed Feb 12 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 80 mph expected. * WHERE...Far East Tennessee Mountains and Foothills. * WHEN...From 1 PM Today to 7 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Downed trees will be especially likely due to saturated soils from recent rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
987 WWUS74 KMRX 130402 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 1102 PM EST Wed Feb 12 2020 TNZ018-041-043-045-047-072-074-087-131200- /O.CON.KMRX.HW.W.0003.000000T0000Z-200213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1102 PM EST Wed Feb 12 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 80 mph expected. * WHERE...Far East Tennessee Mountains and Foothills. * WHEN...Until 7 AM EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
711 WWUS74 KMRX 130801 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 301 AM EST Thu Feb 13 2020 TNZ018-041-043-045-047-072-074-087-130915- /O.CAN.KMRX.HW.W.0003.000000T0000Z-200213T1200Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- 301 AM EST Thu Feb 13 2020 ...HIGH WIND WARNING IS CANCELLED... Winds remain gusty across the higher elevations but have decreased to below warning criteria. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Feb 11, 12:47 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 11, 12:47 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1247 PM EST Tue Feb 11 2020
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
A frontal boundary will move across the area this morning with
short-wave energy moving east as well. This will allow the
coverage and intensity of rainfall to continue to diminish. Even
the heaviest rainfall has ended, the runoff will continue to pose
a flooding concern for area rivers/streams and flooding of low
lying areas. Also, reports of mud slides early this morning which
will continue to be a problem. Will continue the flash flood watch
through mid-afternoon. Will likely cancel the watch during the
afternoon forecast issuance.
Added areas of fog as well given the saturated boundary layer.
Made some minor changes to hourly temperatures and forecast highs
due to frontal passage.
&&
.AVIATION...
18Z TAF DISCUSSION.
Plenty of boundary layer moisture will remain across east
Tennessee through tonight keeping most of the TAF sites under MVFR
to IFR conditions. For early Wednesday morning, isentropic lift
will begin to produce either very light rain/drizzle with fog
developing at CHA/TYS with LIFR conditions possible.
For Wednesday, downsloping winds will begin to develop late in the
forecast at TRI/TYS improving flight conditions there.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 46 66 51 57 29 / 50 50 90 60 0
Knoxville McGhee Tyson Airport, TN 43 63 51 57 28 / 40 30 100 80 0
Oak Ridge, TN 42 63 50 56 26 / 30 60 100 70 0
Tri Cities Airport, TN 41 58 50 56 27 / 20 20 90 90 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 7 PM EST this evening for Cherokee-Clay.
TN...Flash Flood Watch until 7 PM EST /6 PM CST/ this evening for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-
McMinn-Meigs-Morgan-North Sevier-Northwest Blount-Northwest
Cocke-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier
Smoky Mountains-Southeast Monroe-Union-West Polk.
VA...Flash Flood Watch until 7 PM EST this evening for Lee.
&&Hazardous weather outlook, Feb 11, 2:52 PM EST, 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 252 PM EST Tue Feb 11 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121000- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 252 PM EST Tue Feb 11 2020 /152 PM CST Tue Feb 11 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another storm system will approach the Tennessee valley and southern Appalachians Wednesday and Wednesday night. This system will strength the winds across the area with southerly winds increasing to 25 to 40 mph with gusts up to 70 mph possible late Wednesday through early Thursday morning. A line of showers will cross the area Wednesday night into early Thursday morning. Locally heavy rainfall may be possible. Strong to marginally severe thunderstorms may also be possible in the southern Tennessee Valley, with the potential for isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Feb 11, 11:41 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1141 AM EST TUE FEB 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD NEWPORT 35.96N 83.19W
02/11/2020 COCKE TN 911 CALL CENTER
A FEW ROADS CLOSED ACROSS THE COUNTY DUE TO
FLOODING.
1000 AM FLOOD SEVIERVILLE 35.89N 83.58W
02/11/2020 SEVIER TN EMERGENCY MNGR
SEVERAL ROADS CLOSED DUE TO FLOODING ACROSS
THE COUNTY.
1100 AM FLOOD GREENEVILLE 36.17N 82.82W
02/11/2020 GREENE TN EMERGENCY MNGR
SEVERAL ROADS CLOSED DUE TO FLOODING ACROSS
THE COUNTY.
&&Local storm report, Feb 11, 12:03 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1203 PM EST TUE FEB 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
02/10/2020 M80 MPH SEVIER TN MESONET
RECORDED AT COVE MOUNTAIN TOWER.
0100 PM NON-TSTM WND GST 2 S CAMP CREEK 36.06N 82.77W
02/10/2020 M50 MPH GREENE TN MESONET
RECORDED AT CAMP CREEK ELEMENTARY SCHOOL
WIND TOWER. TIME ESTIMATED.
&&Local storm report, Feb 11, 12:20 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 PM EST TUE FEB 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD GREENEVILLE 36.17N 82.82W
02/11/2020 GREENE TN EMERGENCY MNGR
SEVERAL ROADS CLOSED DUE TO FLOODING ACROSS
THE COUNTY.
1000 AM FLOOD SEVIERVILLE 35.89N 83.58W
02/11/2020 SEVIER TN EMERGENCY MNGR
SEVERAL ROADS CLOSED DUE TO FLOODING ACROSS
THE COUNTY.
0800 AM FLOOD NEWPORT 35.96N 83.19W
02/11/2020 COCKE TN 911 CALL CENTER
A FEW ROADS CLOSED ACROSS THE COUNTY DUE TO
FLOODING.
0100 PM NON-TSTM WND GST 2 S CAMP CREEK 36.06N 82.77W
02/10/2020 M50 MPH GREENE TN MESONET
RECORDED AT CAMP CREEK ELEMENTARY SCHOOL
WIND TOWER. TIME ESTIMATED.
1100 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
02/10/2020 M80 MPH SEVIER TN MESONET
RECORDED AT COVE MOUNTAIN TOWER.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 11:32 AM EST | Areal Flood Advisory | MRX | Cocke, Greene, Jefferson, Sevier | 3 hr |
Nearby
High Wind Warnings in Tennessee, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.